Thunderstorm Wind, Sheridan
- When
- August 17, 8:00 PM MST
- Where
- Sheridan County, 6 mi N of Outlook
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.967, -104.767
4 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 17, 1:25 PM MST, 6 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 225 PM MDT WED AUG 17 2005 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY... UPPER TROF AND STRONG JET STREAK DIVING INTO PACIFIC NORTHWEST THIS AFTERNOON. THUNDERSTORMS BEGINNING TO FIRE OVER SOUTHWEST MONTANA AHEAD OF THIS WAVE. VERY MOIST AND UNSTABLE AIRMASS OVER EASTERN MONTANA BUT LITTLE IN THE WAY OF BOUNDARIES OR KICKERS FOR CONVECTION UNTIL TROF MOVES CLOSER TO REGION LATER TONIGHT. HAVE KEPT HIGH POPS FOR THE OVERNIGHT PERIOD AS PRECIPITATION SEEMS FAIRLY CERTAIN. MORE UNCERTAIN IS THE AMOUNT OF THUNDERSTORM ACTIVITY THAT WILL ACCOMPANY THE SYSTEM. EXPECT SOME THUNDER INITIALLY BUT SHOULD EVOLVE TO MORE RAIN/SHOWERY EVENT AS AIRMASS COOLS AT LOW LEVELS AND BECOMES MORE STABLE. TROF WILL SLOWLY MAKE ITS WAY EAST THROUGH THE STATE THURSDAY AND FRIDAY. THIS WILL KEEP TEMPERATURES COOL WITH THE POSSIBILITY OF SHOWERS IN UPSLOPE OR WRAP AROUND FLOW. EBERT .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY... MODELS ARE IN GOOD AGREEMENT WITH A STRONG UPPER RIDGE OVER THE AREA FOR MOST OF THE PERIOD. 500 MB HEIGHTS ARE IN THE 580S DM...SO WOULD EXPECT ABOVE NORMAL TEMPS AND MOSTLY SUNNY SKIES AS MEAN RH DROPS BELOW 30 PCT...SOMETIMES UNDER 20 PCT AFTERNOON. ONGOING FORECAST HIGHS MAY BE JUST A BIT COOL FOR THE PATTERN...BUT NOT OUT OF LINE. THE BIG QUESTION CONCERNS THE STRONG UPPER LOW THAT APPROACHES FROM ALASKA. WOULD EXPECT THAT WITH THE AMPLIFYING PATTERN THIS WOULD SLOW DOWN A LOT. THE 12Z GFS THOUGH IS FASTER AND STRONGER THAN PREVIOUS RUNS IN MOVING IT INLAND AS A CLOSED LOW TO MT LATE IN THE PERIOD. THE IDEA OF SLOWING AND STALLING A MORE ELONGATED TROUGH ALONG THE WEST COAST LOOKS MORE REALISTIC...CLOSER TO 00Z GFS RUN. WITH THAT IDEA...KEEPING FORECAST DRY AND WARM PER PREVIOUS FORECAST SEEMS MOST REASONABLE A THIS TIME AND ONLY A FEW MINOR CHANGES MADE. SIMONSEN && .AVIATION... SCATTERED THUNDERSTORMS MOVING NE WILL ARRIVE OR FORM OVER THE AREA THROUGH THE EVENING. WINDS MAY GUST TO 30KT ALONG WITH REDUCED VISIBILITY TO 5 MILES AND CEILINGS TO 5K AGL WITH THESE STORMS. LATE TONIGHT...AFTER 06Z...THE THUNDERSTORMS WILL BECOME MORE NUMEROUS...BUT ALSO WILL TEND TO WEAKEN TO BECOME MAINLY JUST WIDESPREAD RAIN SHOWERS AFTER 09Z. OVERCAST CEILINGS THOUGH WILL BE STEADILY LOWERING AFTER 06Z AND WILL BE MVFR BY 12-15Z THU MORNING...WITH CEILINGS DOWN TO 1K FT IN PLACES. RAINSHOWERS WILL CONTINUE TO REDUCE VISIBILITY TO 5 MI THRU THU MORNING. CEILINGS BECOME BROKEN AND RISE TO 4-5K FT AGL IN THE AFTERNOON WITH SCATTERED SHOWERS STILL LINGERING THAT WILL REDUCE VISIBILITY TO 5 MILES AT TIMES. SIMONSEN && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 559 AM MDT WED AUG 17 2005 MTZ018>020-023>027-062-181200- DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE- WIBAUX-EASTERN ROOSEVELT- 559 AM MDT WED AUG 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF A SEVERE THUNDERSTORM TONIGHT EAST OF SCOBEY...WOLF POINT AND TERRY. THE MAIN THREAT IS EXPECTED TO BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TFJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
436 PM MDT WED AUG 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 5 NNE HOYT 46.99N 104.80W
08/16/2005 59 MPH DAWSON MT MESONET
&&
SIMONSENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
604 PM MDT WED AUG 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL THE PINES RECREATION AR 47.83N 106.62W
08/16/2005 0.88 INCH VALLEY MT PUBLIC
&&
STEVENTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
803 PM MDT WED AUG 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 15 WSW THE PINES RECREA 47.75N 106.92W
08/16/2005 0.75 INCH VALLEY MT PUBLIC
WITTMAYER GRAZING HILL RANCH REPORTED PENNY SIZED HAIL
COVERED THE GROUND WITH SOME QUARTER SIZED HAIL.
0540 PM HAIL 15 SE BROCKWAY 47.14N 105.54W
08/16/2005 0.75 INCH PRAIRIE MT PUBLIC
0640 PM HAIL 10 S LINDSAY 47.07N 105.15W
08/16/2005 1.00 INCH DAWSON MT TRAINED SPOTTER
HAIL TWO INCHES DEEP ON THE GROUND
0645 PM HAIL THE PINES RECREATION AR 47.83N 106.62W
08/16/2005 0.88 INCH VALLEY MT PUBLIC
0730 PM TSTM WND GST 5 NNE HOYT 47.00N 104.81W
08/16/2005 59 MPH DAWSON MT MESONET
0745 PM HAIL 8 N PEERLESS 48.90N 105.83W
08/16/2005 0.75 INCH DANIELS MT PUBLIC
0750 PM HAIL HOYT 46.93N 104.85W
08/16/2005 0.75 INCH DAWSON MT CO-OP OBSERVER
&&
BOGELThe Glasgow radar (KGGW), 161 km away, was scanning. The volume nearest the first event began at 03:00 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Three vehicles had broken windows. The metal roof of a building was damaged.
The strong wind lasted for approximately 30 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470916, 5470917, 5470918, 5470915, 5470919, 5470920.